It has been a very long time since I've written on this blog. As most of you know, my condition has gotten progressively worse over the last 1-2 months. The "chemo light" version of therapy that I went on after Houston did not work and the cancer progressed. I developed a condition known as ascites. When tumors grow and build their own blood vessels, etc., they do so in a way that produces a lot of excessive waste fluid that pools in the abdominal region and peritoneum. Within a matter of weeks my stomach/abdomen grew to a grotesque size, even as I continued losing weight (which I continue to lose, despite a fairly healthy appetite and diet).
I switched to oxaliplatin and avastin, a more aggressive treatment, hoping it would get rid of the new cancer progression and ascites. It did not. While the ascites did not seem to worsen, the most recent CT Scan showed a marked narrowing of my vena cava, a major artery (blood vessel? I have no idea) that carries blood, etc. from the lower extremities to the heart. My vena cava is about 1/4 the size that it should be. This explains the edema that I began developing in my feet about a month ago, adding yet another grotesque feature to my increasingly disfigured, foreign body.
Several weeks ago, I had an accident because of the edema in my feet and legs. I had purchased some groceries and things around town, and by the time I got back to the apartment building, there was a downpour of rain in Atlanta (this was before Sonny's Sunday prayer for rain on the capitol lawn, so not divine intervention, unfortunately). I parked near the front door and did my routine -- the one where you make sure each thing you need to depart the car with is looped around at least one limb, then you count to three, then you open the door, then you count to three again, and jump out trying to frantically make your way from car to building without getting completely soaked (always a foolish endeavor anyway). All of this, of course, involves running, which I've always been able to do. Well, when your feet weight about 1/4 pound more than what you're used to because of the build up of waste fluid in them that your body no longer processes and expels, running becomes a little trickier. Bags in hand, I ran toward my apartment building, reflexively locking my car as I did. Only, as I bounded up the first step, I did not quite lift my right foot far enough to make it.
We've all fallen and had accidents. I've had many that turned out far worse than this one. But there was a qualitative difference in this tumble. There was something about the way my body reacted to the mis-step, or the way it didn't, or couldn't, react, that was very different, and very troubling. None of the usual reflexes we have developed for falling down worked. I didn't brace myself properly. I didn't fall the right way. I didn't protect my head (not injured, thankfully). Nothing really worked. On top of this was the fact that the newly acquired weight around my mid-section, coupled with the overall loss of weight around the rest of my body (20-25 lbs since May, or about 15%) left me with a more-than-compromised sense of balance, and an equally lame ability to react to said compromised sense -- etc., etc., etc., you get the picture. I fell, and I fell hard, leaving my hand, elbow, and knee badly cut and bleeding, and a wound somewhere else too -- on my ego, my heart, soul, call it whatever you like it......I think at the moment of that fall, I started into the downward spiral of this disease. It was symbolic and real: a real loss of bodily function and control, and a symbolic gesture toward what has happened, and toward what is to come.
Sure enough, life has gotten much harder since "the fall." I have been a lot more tired. I had another CT Scan after showing the doctor my new edema, which confirmed that the oxaliplatin and avastin combo were also not really working, at least not to the doctor's satisfaction. The next mix in the grab bag of poisons would be irinotecan and erbitux. Irinotecan, you may remember, was the drug I was put on here in Atlanta after re-diagnosis last year. Erbitux is a monoclonal anti-body that targets EGFR+ cancer cells like mine and kills them (supposedly). The problem with erbitux is that it tends to kill a lot of people, since it's made of 30% mouse protein that causes lethal allergic reactions in a lot of people who infuse it (when the FDA first learned of this, they cancelled a bunch of clinical trials for the drug, causing a fall in Imclone stock....which Martha got a heads up about, sold her portion, and yadda yadda yadda).
Apparently erbitux also causes catatonic forms of depression and immobility, because that's what I suffered from while on my first treatment of it. I had it last Thursday and, to be quite honest, feel lucky to be alive as I sit here writing this to all of you right now. If I had had the energy, I would have grabbed a something with not much give and garroted myself. I'm not being funny -- in the least.
On the upside, my nurse mentioned to me that I might get an indication that erbitux is working on the ascites and edema (and the tumors, presumably), because I'd have to urinate a lot. And I can confirm that this does indeed seem to be the case with me and erbitux, because I woke up at 8am soaked in my own urine.
One has to wonder what sort of meaning there can be left in a life when waking up in one's own piss is "the upside."
Well, I know this is all very uncomfortable to read. And the real purpose of this blog is to apologize for not keeping people updated. I know that, especially during the last month, many of you have waited patiently for me to return phone calls and emails, which I have ignored or forgotten. The truth is that getting through a day for me now requires a lot more work and energy than it used to. The truth is also that I'm becoming much more selfish with my time and, as someone who never liked talking on the phone in the first place, tend to avoid my Verizon albatross as much as possible. Same for email.
The problem is this: most of you ask the same questions; you have the same concerns. But there comes a point at which, after explaining for the fifth time in a day what drugs one is now taking, how those drugs work, what the doctor thinks about x, y, z, or the new wart I've developed (there are no warts, really), or any of other minutia of my disease and treatment, one wants to literally pull one's hair out. The blog was an easy way to remedy this situation at first, but after a while, everyone wants their own personal blog, from me, on the phone. It's exhausting, and I can't take it anymore. I love all of you with all of my heart, and there is nothing in my life that I am more thankful for than all of your support, warmth, care, and love over the last two years and this nightmare that my life has turned into. But I cannot continue to be the link between everyone's worries and concerns about my disease, and the disease itself.
So I'm putting Wendy in charge. Her phone # is: 404-210-4980 and she can be reached between 11am and 5pm. She'll return voice mails and will know everything there is to know about my condition. She can even report whether or not I've urinated on myself that day.
And it goes without saying that I want you all to continue to call me. I love hearing each of your voices, and I feel like the luckiest person on earth to have all of you in my life. The only thing I ask is that you NOT ask me any details about my doctor's visits, the specificities of treatments, drugs, side effects (again, the minutia of my disease and treatments), etc. I cannot talk about cancer anymore. All of that stuff should be directed at Wendy. And if you call me and don't hear back from me within a few days, Wendy can easily update you on what's going on with me.
I'm really sorry for the bitchy tone of this post.....I wish there were some way I could show each of you how much I care for and love you.